Virginia, 2010Heavy Snow in Virginia, December 12 to 13, 2010
December 12 to 13, 2010 · NWS MRX · 16 events in 5 counties and zones
An upper level low brought heavy snow across southwest Virginia over a 2-day period. The higher elevations received up to 7 inches of snow while the valley had 1 to 3 inches.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low brought heavy snow across southwest Virginia over a 2-day period. The higher elevations received up to 7 inches of snow while the valley had 1 to 3 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 12, 3:00 PM EST, 3 hours earlier.
Area forecast discussion, Dec 12, 3:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EST SUN DEC 12 2010
.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
THE CENTER OF THE 500 MB CIRCULATION WILL BE PASSING OVER THE
NORTHERN HALF OF THE AREA BETWEEN 21Z AND 06Z. SNOW SHOWERS WILL BE
INCREASING DURING THIS WINDOW. AFTER 06Z...850 MB WINDS INCREASE TO
AROUND 40 KTS AND TURN TO NW...AND IDEAL SETUP FOR UPSLOPE
ENHANCEMENT OF SNOW ACCUMULATIONS IN THE HIGHER TERRAIN. VERY COLD
TEMPERATURES ALOFT WILL GENERATE STEEP LOW LEVEL LAPSE RATES THIS
EVENING THROUGH MONDAY...WITH PLENTY OF MOISTURE IN THE DENDRITE
GROWTH ZONE FROM A GREAT LAKES CONNECTION. THE GOOD INSTABILITY AND
DEEP MOISTURE WILL MEAN THAT VALLEY LOCATIONS WILL SEE ACCUMULATING
SNOW AS WELL.
NOT MUCH HAS CHANGED FROM THE PREVIOUS FORECAST REASONING...AND FEW
CHANGES WILL BE NEEDED. SLIGHT UPWARD ADJUSTMENTS TO SNOWFALL
AMOUNTS WILL BE MADE BASED ON TRENDS OF RADAR AND UPSTREAM
OBSERVATIONS...BUT ACCUMULATIONS WILL STILL BE WITHIN THE PREVIOUSLY
FORECAST RANGES. WARMING MIDLEVEL TEMPS MONDAY NIGHT SHOULD BRING AN
END TO SIGNIFICANT ACCUMULATIONS...SO WSW END TIMES LOOK GOOD.
ONE ADDITION TO THE WSW PRODUCT WILL BE A WIND CHILL ADVISORY.
EXPECTED WIND CHILL VALUES IN THE TN MOUNTAINS WILL BE EASILY WITHIN
ADVISORY CRITERIA OF -5 TO -14 DEGREES FROM 00Z MONDAY TO 16Z
TUESDAY...WITH THE HIGHEST PEAKS EVEN LOWER. THE HIGHER TERRAIN OF
SW VA WILL ALSO SEE WIND CHILLS IN THIS RANGE...BEGINNING 09Z
TONIGHT THROUGH TUESDAY MORNING. WIND SPEEDS IN THE MOUNTAINS WILL
BE MAINLY 20 TO 25 MPH WITH GUSTS TO 40 MPH...WHICH IS CLOSE TO WIND
ADVISORY CRITERIA...BUT SPEEDS ABOVE THAT RANGE SEEM ISOLATED AND
BRIEF ENOUGH NOT TO ISSUE ONE AT THIS TIME.
.LONG TERM...(TUESDAY THROUGH SUNDAY)...
DID NOT CHANGE LOW CHANCES FOR OROGRAPHIC SNOW SHOWERS ACROSS
SOUTHWEST VIRGINIA AND HIGHER TERRAIN ALONG THE NORTH CAROLINA
BORDER TUESDAY AS NW FLOW OFF THE GREAT LAKES WINDS DOWN.
TEMPERATURES REMAIN FRIGID WITH EXPECTED SNOW COVER AND ESPECIALLY
WITH WIND CONTINUING. PRESSURE GRADIENT DECREASES LATER IN THE DAY
SO WINDS WILL DROP OFF. ANOTHER VERY COLD NIGHT TUESDAY NIGHT WITH
MOSTLY CLEAR SKIES AND SNOW COVER. PLACES IN THE NE WILL LIKELY BE A
FEW DEGREES COLDER. WEDNESDAY PATTERN BECOMES MORE ZONAL AS TROUGH
EXITS THE NE STATES. A DEVELOPING SYSTEM ACROSS THE SOUTHERN PLAINS
WILL BRING MOISTURE BACK OVER THE COLD AIRMASS WEDNESDAY AFTERNOON
AND NIGHT BRINGING A MIXTURE OF PRECIPITATION TYPES WITH FREEZING
RAIN POSSIBLE ACROSS THE SOUTHERN HALF OF THE FORECAST AREA.
NORTHERN SECTIONS WILL LIKELY SEE SNOW AND SLEET WEDNESDAY NIGHT
CHANGING TO FREEZING RAIN AND RAIN THURSDAY. HIGHS WEDNESDAY SHOULD
REACH THE MID 30S TO NEAR 40 SOUTH AND MID 20S TO LOWER 30S NORTH.
WEDNESDAY NIGHT TEMPERATURES WILL BE STEADY OR SLOWLY RISE. THURSDAY
SHOULD BE SEVERAL DEGREES WARMER IN THE UPPER 30S TO UPPER 40S. AS
LOW PRESSURE SHIFTS EAST WITH THURSDAY SYSTEM AND TROUGH DEVELOPS
AGAIN ACROSS THE EAST THE RAIN SHOULD CHANGE BACK TO SNOW ACROSS
NORTHERN SECTIONS THURSDAY NIGHT OR FRIDAY. PRECIPITATION ENDS WITH
COLDER TEMPERATURES FOR THE WEEKEND. BUT TEMPERATURES WILL BE WARMER
THAN BEHIND THIS EARLY WEEK COLD BLAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 20 28 13 30 17 / 60 20 10 0 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 20 25 11 27 14 / 80 40 10 0 10
OAK RIDGE, TN 19 24 12 27 14 / 80 40 10 0 10
TRI CITIES AIRPORT, TN 19 22 12 23 8 / 100 90 20 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY UNTIL 7 PM EST MONDAY FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...WINTER STORM WARNING UNTIL 1 AM EST TUESDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
WIND CHILL ADVISORY FROM 7 PM THIS EVENING TO 11 AM EST TUESDAY
FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE
SMOKY MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...
SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...
UNICOI.
WINTER WEATHER ADVISORY UNTIL 7 PM EST MONDAY FOR THE FOLLOWING
ZONES: ANDERSON...CAMPBELL...CLAIBORNE...EAST POLK...
GRAINGER...HAMBLEN...HANCOCK...HAWKINS...JEFFERSON...KNOX...
LOUDON...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
CARTER...NORTHWEST COCKE...NORTHWEST GREENE...ROANE...SCOTT
TN...SULLIVAN...UNION...WASHINGTON TN.
WINTER WEATHER ADVISORY UNTIL 7 AM EST /6 AM CST/ MONDAY FOR THE
FOLLOWING ZONES: BLEDSOE...BRADLEY...HAMILTON...MARION...
MCMINN...MEIGS...NORTHWEST MONROE...RHEA...SEQUATCHIE...
WEST POLK.
VA...WINTER STORM WARNING UNTIL 1 AM EST TUESDAY FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
WIND CHILL ADVISORY FROM 4 AM MONDAY TO 11 AM EST TUESDAY FOR
THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...
WISE.
&&
DGS/TDHazardous weather outlook, Dec 12, 5:00 AM EST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST SUN DEC 12 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-131000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST SUN DEC 12 2010 /400 AM CST SUN DEC 12 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
MUCH COLDER AIR WILL FLOW INTO THE REGION TODAY WHILE A STRONG UPPER
TROUGH BUILDS SOUTHEAST FROM THE MIDWEST STATES. THIS WILL RESULT IN
A LENGTHY PERIOD OF SNOW SHOWERS MAINLY FOR THE HIGHER TERRAIN
THROUGHOUT MUCH OF THE DAY WHERE SNOWFALL ACCUMULATION MAY RANGE
FROM 2 TO 4 INCHES. LOWER ELEVATION ACCUMULATION WILL BE AROUND 1 TO
3 INCHES WITH THE GREATER TOTALS EXPECTED ACROSS NORTHEAST TENNESSEE
AND SOUTHWEST VIRGINIA.
SNOW WILL CONTINUE TONIGHT AS UPPER TROF MOVES ACROSS THE REGION. BY
MONDAY MORNING THE HIGHER ELEVATIONS MAY SEE AS MUCH AS HALF A FOOT
OF SNOW WHILE THE LOWER ELEVATIONS CAN EXPECT 1 TO 4 INCHES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW SHOWERS WILL CONTINUE IN THE HIGHER TERRAIN THROUGH TUESDAY
WHERE SNOWFALL MAY TOTAL ANYWHERE FROM TEN TO EIGHTEEN INCHES FROM
THE EXTENDED PERIOD OF SNOW.
ANOTHER LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE MISSISSIPPI
VALLEY WEDNESDAY NIGHT INTO THURSDAY. SOUTHERLY WINDS WILL BRING
WARM AND MOIST AIR ACROSS THE FORECAST AREA ALOFT...BUT THE SURFACE
WILL STILL BE VERY COLD. TEMPERATURES WILL COOL BELOW FREEZING
WEDNESDAY NIGHT AND REMAIN JUST BELOW THE FREEZING MARK INTO
THURSDAY MORNING. THIS CONFIGURATION WILL LEAD TO THE POSSIBILITY OF
FREEZING RAIN. TEMPERATURES SHOULD WARM SUFFICIENTLY TO END THE
THREAT OF FREEZING RAIN BY MID DAY THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY THROUGH TUESDAY FOR
SNOW REPORTS.
Heavy Snow, Wise
- When
- December 12, 6:00 PM EST to December 13, 9:00 PM EST
- Where
- Wise forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Law enforcement personnel reported 4 inches of snow at Wise.
Heavy Snow, Washington
- When
- December 12, 6:00 PM EST to December 13, 9:00 PM EST
- Where
- Washington forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.661, -82.074 (the zone’s center; the record gives no point)
Law enforcement personnel reported 4 inches of snow at Abingdon.
Heavy Snow, Wise
- When
- December 12, 8:00 PM EST to December 13, 9:00 PM EST
- Where
- Wise forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Law enforcement personnel reported 5.5 inches of snow at Wise.
Heavy Snow, Russell
- When
- December 12, 8:00 PM EST to December 13, 9:00 PM EST
- Where
- Russell forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.934, -82.096 (the zone’s center; the record gives no point)
Law enforcement personnel reported 4.0 inches of snow at Lebanon.
Heavy Snow, Lee
- When
- December 12, 8:00 PM EST to December 13, 9:00 PM EST
- Where
- Lee forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
Law enforcement personnel reported 7 inches of snow at Jonesville.
Heavy Snow, Scott
- When
- December 12, 8:00 PM EST to December 13, 9:00 PM EST
- Where
- Scott forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.714, -82.603 (the zone’s center; the record gives no point)
Law enforcement personnel reported 5 inches of snow at Gate City.
Heavy Snow, Washington
- When
- December 12, 8:00 PM EST to December 13, 9:00 PM EST
- Where
- Washington forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.661, -82.074 (the zone’s center; the record gives no point)
Law enforcement personnel reported 4 inches of snow at Abingdon.
Heavy Snow, Lee
- When
- December 12, 8:00 PM EST to December 13, 9:00 PM EST
- Where
- Lee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
A trained spotter reported 8 to 10 inches of snow near Pennington Gap.
Heavy Snow, Lee
- When
- December 12, 8:00 PM EST to December 13, 9:00 PM EST
- Where
- Lee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
A trained spotter reported 5 to 6 inches of snow 3 miles WSW of Jonesville.
Heavy Snow, Russell
- When
- December 12, 8:00 PM EST to December 13, 9:00 PM EST
- Where
- Russell forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.934, -82.096 (the zone’s center; the record gives no point)
The post office personnel in Honaker reported 4 inches of snow at the office.
Heavy Snow, Lee
- When
- December 12, 8:00 PM EST to December 13, 9:00 PM EST
- Where
- Lee forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
The post office personnel in Pennington Gap reported 4 inches of snow at the office.
Heavy Snow, Scott
- When
- December 12, 8:00 PM EST to December 13, 9:00 PM EST
- Where
- Scott forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.714, -82.603 (the zone’s center; the record gives no point)
The post office personnel at Dungannon reported 4 to 5 inches of snow at the office.
Heavy Snow, Wise
- When
- December 12, 8:00 PM EST to December 13, 9:00 PM EST
- Where
- Wise forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
The post office personnel in Wise reported 6 inches of snow at the office.
Heavy Snow, Scott
- When
- December 12, 8:00 PM EST to December 13, 9:00 PM EST
- Where
- Scott forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.714, -82.603 (the zone’s center; the record gives no point)
The post office personnel in Duffield reported 4 to 5 inches of snow at the office.
Heavy Snow, Wise
- When
- December 12, 8:00 PM EST to December 13, 9:00 PM EST
- Where
- Wise forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
The post office personnel in Pound reported 8 inches of snow at the office.
Heavy Snow, Lee
- When
- December 12, 8:00 PM EST to December 13, 9:00 PM EST
- Where
- Lee forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
The post office personnel in St Charles reported 6 inches of snow at the office.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Weather in Illinois, December 12 to 13, 20103 deaths · 6 injured · 22 events
- Heavy Snow and Winter Weather in Tennessee, December 12 to 13, 20101 death · 15 injured · 39 events
- Winter Weather in Illinois, December 12, 20101 death · 5 injured · 18 events
- Winter Weather in Indiana, December 12 to 13, 20101 death · 2 injured · 2 events
- Debris Flow and Flooding in Washington, December 12 to 14, 2010$7.2 million · 7 events
- Lake-Effect Snow in Ohio, December 12 to 15, 2010$2.2 million · 8 events
- Winter Weather in Indiana, December 12, 201011 injured · 6 events
- Lake-Effect Snow in Pennsylvania, December 12 to 15, 2010$550,000 · 2 events
- Lake-Effect Snow in New York, December 12 to 17, 2010$250,000 · 15 events
- Winter Storm and Heavy Snow in Kentucky, December 12 to 14, 201055 events
- Drought in Texas, December 12 to 31, 2010$73,000 · 10 events
- Flood and High Wind in Massachusetts, December 12 to 13, 20101 injured · $35,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270297, 270298, 270299, 270300, 270301, 270302, 270303, 270304, 270305, 270307, 270308, 270310, 270311, 270312, 270314, 270315.